Footnotes to a paper of Beniamino Segre. (The number of \(g^1_d\)’s on a general \(d\)-gonal curve, and the unirationality of the Hurwitz spaces of 4-gonal and 5-gonal curves). (English) Zbl 0454.14023

Summary: This work was inspired by B. Segre’ s paper “Sui moduli delle curve poligonali e sopra un complemento al teorema di esistenza di Riemann” [Math. Ann. 100, 537–551 (1928; JFM 54.0685.01)]. Segre proves that a general \(d\)-gonal curve, \(2\le d<g/2 + 1\), has finitely many \(g_d^1\)’s, and moreover that a general \(d\)-gonal curve, \(d\ge 3\) can be realized as a plane curve of degree \(n\), for any \(n\ge (g +d +2)/2\), having as its only singularities an \((n-d)\)-fold point \(p\) and nodes, in such a way that the given \(g_d^1\) is obtained by projecting from \(p\).
In the first part of this paper the authors show that a general \(d\)-gonal curve of genus \(g\) possesses no \(g_h^1\), \(2\le h\le g/2 + 1\), other than those composed with the given \(g_d^1\).
In the second part of the paper it is shown that, given general points \(p_1, \ldots, p_\delta\) in \(\mathbb P^2\) and an integer \(n\) such that \(3\delta\le \binom{n+2}{2} - 1\), \(\delta\le \binom{n - 1}{2}\), there exists an irreducible plane curve of degree \(n\) having nodes at \(p_1, \ldots, p_\delta\) as its only singularities, with the exception of the case \(\delta = 9\), \(n = 6\), when the only curve of degree \(n\) passing doubly through \(p_1, \ldots, p_\delta\) is a cubic counted twice.
This result is also generalized to arbitrary rational surfaces and applied to show that the Hurwitz spaces of 4-gonal and 5-gonal curves of any genus and of 6-gonal curves of genus \(g\le 10\) or \(g= 12\) are unirational.
Reviewer: Enrico Arbarello


14N10 Enumerative problems (combinatorial problems) in algebraic geometry
14M20 Rational and unirational varieties
14H45 Special algebraic curves and curves of low genus


JFM 54.0685.01
Full Text: DOI


[1] Arbarello, E., Cornalba, M.: Su una congettura di Petri. Comment. Math. Helv.56, 1–38 (1981) · Zbl 0505.14002 · doi:10.1007/BF02566195
[2] Fulton, W.: Hurwitz schemes and irreducibility of moduli of algebraic curves. Ann. Math.90, 542–575 (1969) · Zbl 0194.21901 · doi:10.2307/1970748
[3] Horikawa, E.: On deformations of holomorphic maps I. J. Math. Soc. Japan25, 372–396 (1973); II, ibid.26, 647–667 (1974) · Zbl 0254.32022 · doi:10.2969/jmsj/02530372
[4] Kleiman, S., Laksov, D.: Another proof of the existence of special divisors. Acta Math.132, 163–176 (1974) · Zbl 0286.14005 · doi:10.1007/BF02392112
[5] Permutti, R.: Sui moduli delle curvek-gonali. Rend. Mat. ser. V.9, 54–58 (1950) · Zbl 0038.31301
[6] Segre, B.: Sui moduli delle curve poligonali e sopra un complemento al teorema di esistenza di Riemann. Math. Ann.100, 537–551 (1928) · doi:10.1007/BF01448862
[7] Segre, C.: Preliminari di una teoria delle varietá di spazi. Rend. Circ. Mat. Palermo.30, 87–121 (1910) · doi:10.1007/BF03014869
[8] Sernesi, E.: L’unirazionalitá della varietá dei moduli delle curve di genere dodici. To appear in Ann. Scuola Norm. Sup. Pisa. · Zbl 0475.14024
[9] Severi, F.: Sul teorema di esistenza di Riemann. Rend. Circ. Mat., Palermo46, 105–116 (1927) · doi:10.1007/BF03018261
[10] Severi, F.: Vorlesungen über algebraische Geometrie. Leipzig: 1921
[11] Tannenbaum, A.: Families of algebraic curves with nodes. Compositio. Math.41, 107–126 (1980) · Zbl 0399.14018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.